Alert archive / Georgia / Flash Flood Watches in 2017
Flash Flood Watch 9, NWS Atlanta, GA
NWS Atlanta, GA issued this flash flood watch at Aug 11, 2017, 3:44 AM EDT for 31 counties in Georgia. It took effect at Aug 11, 2017, 8:00 AM EDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Aug 11, 2017, 3:44 AM EDT (07:44 UTC)
- In effect from
- Aug 11, 2017, 8:00 AM EDT
- Expired
- Aug 11, 2017, 3:09 PM EDT
- In force
- 7 hr
- Issued by
- NWS Atlanta, GA
- Flood severity
- None
All 31 counties
Bartow County, GA, Carroll County, GA, Catoosa County, GA, Chattooga County, GA, Cherokee County, GA, Clayton County, GA, Cobb County, GA, Coweta County, GA, Dade County, GA, Dawson County, GA, DeKalb County, GA, Douglas County, GA, Fannin County, GA, Fayette County, GA, Floyd County, GA, Forsyth County, GA, Fulton County, GA, Gilmer County, GA, Gordon County, GA, Gwinnett County, GA, Haralson County, GA, Harris County, GA, Heard County, GA, Meriwether County, GA, Murray County, GA, Paulding County, GA, Pickens County, GA, Polk County, GA, Troup County, GA, Walker County, GA, Whitfield County, GA
The radar
The Atlanta radar (KFFC), 78 km from the middle of the area, began a volume at 07:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 7.7 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 919 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 787 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
046 WGUS62 KFFC 110744 FFAFFC URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Peachtree City GA 344 AM EDT Fri Aug 11 2017 GAZ001>007-011>014-019>022-030>034-041>045-052>055-066-067-078- 111545- /O.NEW.KFFC.FF.A.0009.170811T1200Z-170812T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Chattooga- Gordon-Pickens-Dawson-Floyd-Bartow-Cherokee-Forsyth-Polk-Paulding- Cobb-North Fulton-Gwinnett-Haralson-Carroll-Douglas-South Fulton- DeKalb-Heard-Coweta-Fayette-Clayton-Troup-Meriwether-Harris- Including the cities of Calhoun, Rome, Cartersville, Marietta, Atlanta, Lawrenceville, Carrollton, Douglasville, East Point, Decatur, Newnan, and Peachtree City 344 AM EDT Fri Aug 11 2017 ...FLASH FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH LATE TONIGHT... The National Weather Service in Peachtree City has issued a * Flash Flood Watch for portions of north central Georgia... northwest Georgia and west central Georgia...including the following areas...in north central Georgia...Cherokee... Clayton...Cobb...Dawson...DeKalb...Douglas...Fannin... Fayette...Forsyth...Gilmer...Gwinnett...North Fulton...Pickens and South Fulton. In northwest Georgia...Bartow...Carroll... Catoosa...Chattooga...Dade...Floyd...Gordon...Haralson... Murray...Paulding...Polk...Walker and Whitfield. In west central Georgia...Coweta...Harris...Heard...Meriwether and Troup. * From 8 AM EDT this morning through late tonight * Recent heavy rainfall has resulted in very wet and in some cases, saturated soil, especially in the metropolitan areas. Additional rains are expected through today as a stalled front continues to linger across portions of north central Georgia. Any rainfall over 1 to 2 inches will likely lead to flash flooding in this area. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
2 follow-up statements
124 WGUS62 KFFC 111508 FFAFFC Flood Watch National Weather Service Peachtree City GA 1108 AM EDT Fri Aug 11 2017 GAZ001>007-011>014-019>022-030>034-041>045-052>055-066-067-078- 120600- /O.CON.KFFC.FF.A.0009.000000T0000Z-170812T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Chattooga- Gordon-Pickens-Dawson-Floyd-Bartow-Cherokee-Forsyth-Polk-Paulding- Cobb-North Fulton-Gwinnett-Haralson-Carroll-Douglas-South Fulton- DeKalb-Heard-Coweta-Fayette-Clayton-Troup-Meriwether-Harris- Including the cities of Calhoun, Rome, Cartersville, Marietta, Atlanta, Lawrenceville, Carrollton, Douglasville, East Point, Decatur, Newnan, and Peachtree City 1108 AM EDT Fri Aug 11 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT... The Flash Flood Watch continues for * Portions of north central Georgia...northwest Georgia and west central Georgia...including the following areas...in north central Georgia...Cherokee...Clayton...Cobb...Dawson... DeKalb...Douglas...Fannin...Fayette...Forsyth...Gilmer... Gwinnett...North Fulton...Pickens and South Fulton. In northwest Georgia...Bartow...Carroll...Catoosa...Chattooga... Dade...Floyd...Gordon...Haralson...Murray...Paulding...Polk... Walker and Whitfield. In west central Georgia...Coweta... Harris...Heard...Meriwether and Troup. * Through late tonight * Recent heavy rainfall has resulted in very wet and in some cases, saturated soil, especially in the metropolitan areas. Additional rains are expected through today as a stalled front continues to linger across portions of north central Georgia. Any rainfall over 1 to 2 inches will likely lead to flash flooding in this area. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
975 WGUS62 KFFC 111909 FFAFFC Flood Watch National Weather Service Peachtree City GA 309 PM EDT Fri Aug 11 2017 GAZ001>007-011>014-019>022-030>034-041>045-052>055-066-067-078- 112015- /O.CAN.KFFC.FF.A.0009.000000T0000Z-170812T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Chattooga- Gordon-Pickens-Dawson-Floyd-Bartow-Cherokee-Forsyth-Polk-Paulding- Cobb-North Fulton-Gwinnett-Haralson-Carroll-Douglas-South Fulton- DeKalb-Heard-Coweta-Fayette-Clayton-Troup-Meriwether-Harris- Including the cities of Calhoun, Rome, Cartersville, Marietta, Atlanta, Lawrenceville, Carrollton, Douglasville, East Point, Decatur, Newnan, and Peachtree City 309 PM EDT Fri Aug 11 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of north central Georgia... northwest Georgia and west central Georgia has been cancelled. Although scattered showers and a few thunderstorms remain possible over west and north Georgia into the evening hours, flash flooding is no longer expected. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this flash flood watch went out at Aug 11, 1:40 AM EDT, 2 hours 4 minutes earlier.
Area forecast discussion, Aug 11, 1:40 AM EDT, 2 hours 4 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 140 AM EDT Fri Aug 11 2017 .PREV DISCUSSION... /Issued 927 PM EDT Thu Aug 10 2017/ UPDATE... No major changes to the forecast. Current convection over w central GA expected to continue to weaken. However, a lingering unstable airmass could spawn heavy showers through the night that could be nearly stationary. BDL PREV DISCUSSION... /Issued 700 PM EDT Thu Aug 10 2017/ SHORT TERM /Tonight through Friday Night/... As has been the case lately, there is a smattering of showers and thunderstorms across the area this afternoon. A weak surface boundary continues to retreat back northward through the CWA with weak easterly flow ahead of the retreating boundary. Regardless, the airmass on both sides of the boundary remains moist with PWs around 2 inches. This will continue to support heavy rainfall in convection this afternoon and evening with localized flooding issues again the main concern. Showers and thunderstorms will persist into this evening with overall coverage lessening into the overnight hours. However, some rainfall will likely persist even into Friday morning. This boundary will continue to slowly lift north of the area through Friday morning. The southeast US will remain under a persistent westerly upper flow on Friday with continued upper disturbances affecting the area and bringing increased convection. At the risk of sounding repetitive, with PWs again above 2" locally heavy rainfall will be the primary concern, though a couple of stronger thunderstorms will be possible during peak instability. Temperatures on Friday will continue to be tempered by cloud cover, especially in north Georgia where highs will remain a few degrees below normal. RW LONG TERM /Saturday through Thursday/... A wet pattern will continue over the CWA through the long term, although slightly drier conditions on Saturday will yield slightly lower pops. Previous long term discussion follows... 17 LONG TERM /Friday Night through Wednesday/... Medium range models continue to keep the region under persistent west-southwesterly upper-level flow through the majority of the long- term forecast period. Ample moisture over the forecast area, transient surface boundaries and periodic weak waves rippling through the mid/upper flow, keeps POPs at least at good chance through the period. Without strong dynamics or low-level forcing, chances for organized severe weather remain fairly low through the period. However, with moderate instability and some weak shear, scattered strong to isolated severe storms cannot be ruled out, especially during the peak, diurnally driven, period of maximum instability each afternoon into the early evenings. Bigger threat remains the potential for heavy rain and localized flooding as moderate to high precipitable water values support areas of moderate to heavy rain each day, bringing streamflows up and keeping soils near saturation. 20 && .AVIATION... 06Z Update... Patchy light showers could skirt near ATL for the next few hours. Do expect cigs to drop to IFR values overnight, and lift to MVFR by mid morning. Sct/Bkn vfr cigs expected for the afternoon. Sct thunderstorms are possible this afternoon. Winds will be light with speeds less than 6kt expected through the period, with light and variable overnight. //ATL Confidence...06Z Update... Med confidence all elements. && .PRELIMINARY POINT TEMPS/POPS... Athens 86 70 89 73 / 60 40 60 30 Atlanta 85 72 87 73 / 60 40 60 30 Blairsville 80 66 83 65 / 60 40 70 30 Cartersville 85 71 87 70 / 60 40 60 30 Columbus 89 75 90 76 / 60 40 70 30 Gainesville 83 70 86 72 / 60 40 60 30 Macon 90 73 90 75 / 60 40 70 30 Rome 86 71 87 71 / 60 40 60 30 Peachtree City 86 71 88 73 / 60 40 70 30 Vidalia 90 74 91 76 / 60 40 70 30 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Aug 10, 4:00 AM EDT, 23 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 400 AM EDT Thu Aug 10 2017 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-111000- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 400 AM EDT Thu Aug 10 2017 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Today and Tonight... Isolated to scattered thunderstorms are expected. A few strong storms are possible. The primary hazards will be gusty winds, frequent lightning and very heavy rainfall. With soils at or approaching saturation across much of north and central Georgia, localized flooding is possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... There will be scattered thunderstorms each day, especially during the afternoon and evening hours. A few storms could be strong with the main hazards being gusty winds, frequent lightning and locally heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested, but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta.
In the hours before
Special weather statement, Aug 10, 9:44 PM EDT, 6 hours before
Special Weather Statement
National Weather Service Peachtree City GA
944 PM EDT THU AUG 10 2017
GAZ067-110230-
Meriwether GA-
944 PM EDT THU AUG 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR MERIWETHER COUNTY UNTIL 1030 PM
EDT...
At 944 PM EDT...a strong thunderstorm was near Saint Marks, or near
Greenville...moving southeast at 15 mph.
HAZARD...40 to 50 mph wind and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Greenville, Manchester, Woodbury, Luthersville, Warm Springs, Lone
Oak, Gay, Rocky Mount, Saint Marks, Raleigh, Harris City, Imlac and
Wooster.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3322 8483 3322 8471 3309 8451 3308 8453
3305 8452 3304 8454 3301 8454 3298 8452
3296 8453 3295 8452 3291 8452 3284 8461
3285 8466 3309 8486 3312 8486
TIME...MOT...LOC 0144Z 317DEG 13KT 3311 8473
WIND...50MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 8:23 PM EDT | Special Weather Statement | FFC | Meriwether, Troup | 37 min |
| Aug 10, 8:29 PM EDT | Flash Flood Warning | FFC | Troup | 6 hr |
| Aug 10, 8:53 PM EDT | Special Weather Statement | FFC | Pike | 52 min |
| Aug 10, 9:44 PM EDT | Special Weather Statement | FFC | Meriwether | 46 min |
| Aug 10, 11:30 PM EDT | Flash Flood Warning | FFC | Meriwether | 4 hr |
| Aug 11, 1:13 PM EDT | Special Weather Statement | FFC | Clarke, Greene, Madison, Morgan, Oconee, Oglethorpe | 32 min |
| Aug 11, 1:40 PM EDT | Special Weather Statement | FFC | Madison, Oglethorpe | 35 min |
| Aug 11, 2:17 PM EDT | Special Weather Statement | FFC | Taliaferro, Wilkes | 28 min |
| Aug 11, 4:08 PM EDT | Special Weather Statement | FFC | Dodge | 37 min |
| Aug 11, 6:29 PM EDT | Special Weather Statement | FFC | Barrow, Clarke, Greene, Jackson, Oconee, Oglethorpe | 31 min |
| Aug 11, 6:37 PM EDT | River Flood Warning | FFC | Troup | 24 hr |
| Aug 11, 7:10 PM EDT | Special Weather Statement | FFC | Clarke, Madison, Oconee, Oglethorpe, Walton | 35 min |
| Aug 11, 7:51 PM EDT | Areal Flood Warning | FFC | Clarke, Madison, Oconee, Oglethorpe | 6 hr |
Nearby
Flash Flood Watches in Georgia, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.